Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 372, NWS North Platte, NE

August 6, 2009Chase County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 6, 2009, 9:29 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2009, 9:29 PM MDT (03:29 UTC)
Expired
Aug 6, 2009, 10:15 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Chase County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 8:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 070329
SVRLBF
NEC029-085-070415-
/O.NEW.KLBF.SV.W.0372.090807T0329Z-090807T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
929 PM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF IMPERIAL...
  WEST CENTRAL HAYES COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 1015 PM MDT/1115 PM CDT/

* AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHAMPION...OR NEAR IMPERIAL...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IMPERIAL BY 940 PM MDT...
  6 MILES NORTH OF ENDERS RESERVOIR STATE RECREATION AREA BY 950 PM
  MDT...
  6 MILES NORTH OF ENDERS BY 955 PM MDT...
  8 MILES NORTH OF WAUNETA BY 1015 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT FRIDAY
MORNING/500 AM CDT FRIDAY MORNING/ FOR WESTERN NEBRASKA.

&&

LAT...LON 4064 10192 4070 10149 4069 10137 4039 10123
      4033 10179
TIME...MOT...LOC 0329Z 263DEG 21KT 4051 10172

$$

JWS
2 follow-up statements
000 
WWUS53 KLBF 070347
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
947 PM MDT THU AUG 6 2009

NEC029-085-070415-
/O.CON.KLBF.SV.W.0372.000000T0000Z-090807T0415Z/
HAYES NE-CHASE NE-
947 PM MDT THU AUG 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
MDT/1115 PM CDT/ FOR CHASE AND WEST CENTRAL HAYES COUNTIES...

AT 944 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR HIGHWAY 61 MILE MARKER 50...OR 6
MILES NORTH OF IMPERIAL...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN CHASE COUNTY THROUGH 1000 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT FRIDAY
MORNING/500 AM CDT FRIDAY MORNING/ FOR WESTERN NEBRASKA.

&&

LAT...LON 4064 10192 4070 10149 4069 10137 4039 10123
      4033 10179
TIME...MOT...LOC 0347Z 244DEG 24KT 4060 10158

$$

JWS
000 
WWUS53 KLBF 070416
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1016 PM MDT THU AUG 6 2009

NEC029-085-070425-
/O.EXP.KLBF.SV.W.0372.000000T0000Z-090807T0415Z/
HAYES NE-CHASE NE-
1016 PM MDT THU AUG 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR CHASE AND WEST CENTRAL HAYES
COUNTIES HAS EXPIRED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED BUT IS 
PRODUCING VERY HEAVY RAIN AND FREQUENT LIGHTNING. NO ADDITIONAL 
SEVERE WEATHER IS EXPECTED AT THIS TIME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT FRIDAY
MORNING/500 AM CDT FRIDAY MORNING/ FOR WESTERN NEBRASKA.

LAT...LON 4064 10192 4070 10149 4069 10137 4039 10123
      4033 10179
TIME...MOT...LOC 0347Z 244DEG 24KT 4060 10158

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:33 PM MDT, 6 hours 56 minutes earlier.

Area forecast discussion, Aug 6, 2:33 PM MDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT THU AUG 6 2009

.SYNOPSIS...A BROAD TROUGH OF LOW PRESSURE ALOFT HAS MOVED ONSHORE
ACROSS THE PACIFIC NORTHWEST TDY...SPREADING CLOUDINESS AND
CONVECTION ACROSS THE WESTERN HALF OF THE CONUS THIS AFTERNOON. WV
IMAGERY CONTINUES TO INDICATE A LARGE PLUME OF TROPICAL MOISTURE
FLOWING INTO THE INTERMOUNTAIN WEST FROM BAJA CALIFORNIA. AT THE
SURFACE...RESIDUAL CONVECTION AND MOISTURE FROM THIS MORNING...ALONG
WITH EASTERLY WINDS...HAS PUT A DAMPER ON THE WARMUP THIS AFTERNOON
WITH MOST LOCATIONS STRUGGLING TO REACH THE MID 80S.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH SUNDAY...HAVING A HARD TIME BUYING INTO
THE MAINLY DRY CONDS DEPICTED IN THE GFS AND NAM SOLNS FOR THIS
EVENING GIVEN THE CONVECTIVE CLOUDINESS AND RADAR RETURNS OVER THE
PANHANDLE ATTM. CLEARING ACROSS THE PANHANDLE THIS AFTERNOON HAS
ALLOWED TEMPS TO RISE INTO THE LOWER TO MID 80S ACROSS SOUTHWESTERN
PORTIONS OF THE FORECAST AREA AS OF 2 PM CDT. THE CONVECTIVE TEMP AT
LBF THIS MORNING (PER 12Z RAOB) WAS 86 AND DENVER WAS 91.
INTERPOLATING BETWEEN THE TWO LOCATIONS...WOULD PUT CONVECTIVE TEMPS
IN THE UPPER 80S OVER THE PANHANDLE AND NERN COLORADO...WHICH IS
DEFINITELY POSSIBLE OVER THE NEXT 1 TO 3 HOURS...PROVIDED ADDTL
CLEARING OCCURS. BULK LAYER SHEAR OF >40KTS AND SB CAPES APPG
2000J/KG SHOULD ALLOW STORMS TO REACH SEVERE LIMITS. IN LIGHT OF THE
SEVERE POTENTIAL AND ONGOING SHOWERS IN THE WEST ATTM...FEEL A
DRY...NUMERICAL GUIDANCE FCST NOT WARRANTED HERE. IN WESTERN
AREAS...CONVECTION SHOULD WANE AFTER SUNSET. THE EXCEPTION MAY BE IN
EASTERN AREAS...AS A STRONG LOW LEVEL JET WILL FOCUS ITSELF ACROSS
THE EASTERN HALF OF THE FORECAST AREA...EXTENDING NORTH INTO EASTERN
SO DAKOTA. THOUGH THE NOSE OF THIS WILL IMPACT SOUTH DAKOTA
MAINLY...FEEL ENOUGH ISENTROPIC LIFT IS IN PLACE EARLY ON TO SUPPORT
PRECIPITATION IN EASTERN AREAS.

FOR FRIDAY...THE WESTERN TROUGH WILL LIFT NNEWD INTO IDAHO AND WRN
MT FURTHER AMPLIFYING THE MID LEVEL FLOW ACROSS THE CENTRAL PLAINS.
A THERMAL RIDGE WILL BUILD NORTH INTO WESTERN NEBRASKA FRIDAY
AFTERNOON. AM A LITTLE PESSIMISTIC ABOUT HIGHS TOMORROW REACHING THE
CENTURY MARK FOR A COUPLE OF REASONS...FIRST IS THE LACK OF SWRLY
LOW LEVEL WINDS WEST OF A LINE FROM LBF TO ONL AND SECOND IS LOW
CLOUDINESS...EXPECTED TO BE ENTRENCHED ACROSS MOST OF THE FORECAST
AREA FRIDAY MORNING. ABUNDANT LOW LEVEL MOISTURE AND LOW
CLOUDINESS...HINDERED THE WARMUP FOR A BULK OF THE CWA THIS
AFTERNOON AND FEEL THIS WILL BE THE CASE FOR TOMORROW. WITH THIS IN
MIND...HAVE OPTED FOR LOWER TO MID 90S TOMORROW. CAP STRENGTH WILL
PLAY INTO THE PRECIP FCST TOMORROW AND IS EXPECTED TO BE WEAKEST
WEST OF A LINE FROM VTN TO OGALLALA AND WILL PAINT POPS WEST OF THIS
LINE FOR FRIDAY NIGHT.

SATURDAY AND SUNDAY...THE UPPER LEVEL TROUGH WILL LIFT INTO ERN MT
AND THE WESTERN DAKOTAS...FORCING A FRONT THROUGH THE FORECAST AREA
DURING THE AFTERNOON. THE TIMING OF THIS FEATURE WILL BE CRITICAL TO
THE TEMPERATURE FORECAST SATURDAY. THE NAM IS MORE AGGRESSIVE WITH
THIS FEATURE...PASSING IT THROUGH THE NRN CWA BY 18Z WHILE THE GFS
HAS THIS FEATURE NORTH OF THE NE/SD STATE LINE AT THIS SAME TIME
PERIOD. IN ALL REALITY...SATURDAY MAY INDEED BE WARMER THAN
FRIDAY...GIVEN THE DRIER BOUNDARY AIR IN PLACE AHEAD OF THE FRONT.

SUNDAY SHOULD BE COOLER WITH INCREASED CLOUDINESS NORTH OF THE
EXITING COLD FRONT. NO MAJOR CHANGES MADE TO THE ONGOING FCST ATTM.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...GENERALLY FOLLOWED THE
00Z EURO SOLN AND NATL GUIDANCE FOR DAYS 4 TO 7 WHICH HAS DECENT
AGREEMENT WITH THE 06Z GFS SOLN ACROSS THE CENTRAL CONUS. THIS SOLN
FAVORS...LIFTING THE WEST COAST TROUGH ACROSS THE CENTRAL CONUS ON
SUNDAY NIGHT AND MONDAY...THEN RETROGRADING A CLOSED HIGH FROM THE
SERN STATES INTO THE CENTRAL ROCKIES BY MIDWEEK. INHERITED SOME LOW
POPS FOR THE SUNDAY NIGHT-MONDAY NIGHT TIME FRAME AND SEE NO REASON
TO LET THEM GO ATTM WITH A SURFACE BOUNDARY IN THE VICINITY AND THE
LAST PIECE OF THE WRN TROUGH CROSSING THE CENTRAL PLAINS EARLY NEXT
WEEK. WITH THE UPPER LEVEL HIGH RETROGRADING WEST AND BUILDING INTO
THE CENTRAL ROCKIES...ABOVE NORMAL TEMPS ARE FORECAST FOR TUESDAY
THROUGH THURSDAY. FOR THE TEMPERATURE FORECAST
TUES-THURSDAY...GENERALLY UNDERCUT THE MEX GUIDANCE AS IT WARMER
THAN THE MEAN MEN GUIDANCE.

&&

.AVIATION...

AFTERNOON HAS BEEN BOUNCING BETWEEN VFR AND MVFR CIGS...AND THIS
TREND WILL CONTINUE THIS EVENING. MEANWHILE THE NEXT SHORT WAVE WILL
BRING AN INCREASING CHANCE FOR THUNDERSTORMS TONIGHT. MODELS
STRUGGLING GREATLY ON TIMING THUNDERSTORMS...THUS HAVE KEPT CB WITH
THE CIGS...AND WILL AMEND TO ADD THUNDER ONCE HIGHER CONFIDENCE OF
IMPACT AT THE TAF SITE WILL OCCUR. WHEN/IF THUNDERSTORMS PASS
SITE...EXPECT BRIEF PERIODS OF IFR CIGS/VSBY AND POSSIBLY SOME HAIL.
OVERNIGHT A RETURN TO MVFR STRATUS WILL DEVELOP...LOWERING TO IFR
OVER SOUTHWESTERN NEBRASKA. AREAS OF FOG ARE LIKELY AND MAY REDUCE
VSBY TO LESS THAN A MILE AT TIMES. CONDITIONS WILL BE SLOW TO
IMPROVE TO VFR TOMORROW MORNING...AND MAY NOT LIFT UNTIL EARLY AFTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...MASEK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Aug 6, 2:51 PM MDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT THU AUG 6 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-072100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT THU AUG 6 2009 /251 PM MDT THU AUG 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS NORTH CENTRAL
NEBRASKA TONIGHT. HEAVY RAIN IS EXPECTED WITH THE STORMS AS THEY
MOVE SLOWLY EAST-SOUTHEAST. THERE IS A SLIGHT RISK FOR THE
THUNDERSTORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ACTIVE WEATHER PATTERN WILL CONTINUE AS FRONTAL BOUNDARIES
MEANDERING ACROSS THE AREA COMBINE WITH ABUNDANT MOISTURE TO
PRODUCE THUNDERSTORMS. THEREFORE...A SLIGHT CHANCE OF
THUNDERSTORM ACTIVITY WILL CONTINUE FROM FRIDAY NIGHT THROUGH
MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH QUARTER SIZE
HAIL AND WIND GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Aug 6, 8:42 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 PM CDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             3 S LAMAR               40.53N 101.98W
08/06/2009  E1.00 INCH       CHASE              NE   PUBLIC

&&

JSWEET
Local storm report, Aug 6, 9:10 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1010 PM CDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     10 E LAMAR              40.57N 101.79W
08/06/2009                   CHASE              NE   PUBLIC

            A TWELVE FOOT HIGH TREE WAS BLOWN OVER WITH WINDS
            ESTIMATED AT OVER 60 MPH.

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:14 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan46 min
Aug 6, 7:30 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan45 min
Aug 6, 8:03 PM MDTSevere Thunderstorm WarningLBFChase, Perkins42 min
Aug 6, 8:44 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins46 min
Aug 6, 10:02 PM MDTAreal Flood AdvisoryLBFChase, Perkins3 hr
Aug 6, 10:13 PM MDTAreal Flood AdvisoryLBFLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.